Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Bowels and antibiotics - unpleasant and embarrassing - any ideas what I can do?

(20 Posts)
PrettyCandles Fri 30-Sep-11 11:36:04

I'm on long-term antibiotics, a single dose of tetracycline every day for 3-6months. It doesn't make me feel ill, but boy does it mess my bowels up. The world falls out of my bum several times a day, and my gut rumbles so loudly that people around me have actually turned to look blush.

I take the medication at night (empty stomach) with some charcoal tablets, and a probiotic in the morning, with more charcoal. The charcoal helps a bit - without it the wind is so bad that I get painfully bloated.

Is there anything else I can do?

GenericDietCola Fri 30-Sep-11 13:44:18

My childhood doctor recommended I eat natural yoghurt when I needed antibiotics as they had similar effects on me. From memory, it worked quite well. Hope you feel better soon.

PrettyCandles Fri 30-Sep-11 14:01:37

I have a mild dairy intolerance, so am avoiding dairy altogether while on abs. The probiotics are instead of yogurt. But maybe I should try yogurt, anyway. I'll soon know if it's not helping!

Pinot Fri 30-Sep-11 14:40:19

No need for yakult and all those crappy things - but the active ingredient is acidophilus which you can get in Boots or Holland and Barrett in tablet form. Works a treat (used to take anti-b's daily for acne blush). Acidophilus is the friendly bacteria that helps replenish what the anti-b's kill off. It's really good for Irritable Bowel Syndrome too and for general digestive health.

Liquorice is also good if you like the taste?

Pinot Fri 30-Sep-11 14:40:37

Oh and avoid spicy food and chocolate <winces>

Lizcat Fri 30-Sep-11 15:03:16

Make sure the tablets are enteric coated so that they are not broken down in the stomach, but actually make they're way into the small intestine where they are needed.

PrettyCandles Fri 30-Sep-11 15:52:08

The probiotic is acidophilus.

Yes, I discovered about chocolate <wince>. So I will heed your warning about spicy food!

I like licorice, so I'll give it a try.

I don't think enteric coated would make a difference, as the abs are not upsetting my stomach, but further along. I'll ask the pharmacist if they are available, though. Worth trying.

Abra1d Fri 30-Sep-11 16:00:30

Try bananas and apples.

Pinot Fri 30-Sep-11 16:03:54

Mine aren't enteric coated afaik, I did just check my bottle but it doesn't say. I use simplysupplements online smile Camomile tea is good, as is fennel tea. Both smell and taste like a hippies socks though hmm Weirdly - and rather wonderfully - the thing that I can be sure doesn't set me off is fish and chips from the chippy blush

It's the silver lining to a horrid problem!

PrettyCandles Fri 30-Sep-11 16:10:23

Camomile tea - check
Fennel tea - check
Hippie's sock - check
Bananas and apples - check

heggertyhaggerty Fri 30-Sep-11 20:17:08

Have you actually told your doctor about this and have they told you to continue taking them?

You could be doing some serious damage.

It's also possible you have an infection such as c-difficile. How long have you been taking them and how long have you been reacting like this?

PrettyCandles Fri 30-Sep-11 20:23:28

They were prescribed by a consultant, and she warned me that they might cause digestive upset.

The abs are for rosacea. I am not in any way ill. Surely if I had CDiff I would feel unwell? Also, the wind and diarrhoea began when I began taking the abs, not before.

heggertyhaggerty Fri 30-Sep-11 20:29:10

You wouldn't necessarily feel unwell, but you would have continual episodes of diarrhoea.

It's worth talking to her and asking if the digestive upset was supposed to be temporary, as it often is. Your body will often adjust after a few days.

How long have you been on them?

PrettyCandles Fri 30-Sep-11 20:44:27

Just under two weeks.

It's not at all like the diarrhoea you get with a tummy bug; no straining or burning, no sore bum.

But I will double-check with GP on Monday.

heggertyhaggerty Fri 30-Sep-11 20:48:16

That's good...I imagined it had been going on for longer.

Yes do check, I'd have thought it would be starting to improve by now.

There may be something else they can give you instead.

Also there's a brand that sell some very good probiotics...very popular on the continent but recommended over here for use alongside or after antibiotics. The brand is D'tecta and they make various capsules - you can get them online I think or else in local health food shops.

lucjam Fri 30-Sep-11 23:05:09

You need to take a really good pre-biotic, one that gives you 10+ billion units per day, the likes of yakult and those yoghurts are rubbish.

Fluffycloudland77 Sat 01-Oct-11 17:30:12

I had this after taking fluoxacillin for food poisening.

I had porridge for two weeks made with water and bananas, i had it twice a day. it was very boring but it sorted my gut right out.

If your intolerant to dairy I would avoid any dairy based products, surely it will only irritate the gut. Are the pro-biotics non dairy? I'm allergic so I could only find one type I could have but it got discontinued.

LunaticIsOnTheGrass Sat 01-Oct-11 17:37:03

My MIL that I cared for had c.diff & the poo has a very specific smell to it, like rotten meat.
Literally smells like something has crawled up your arse & died.

Far TMI sorry blush

It is very distinctive though.

PrettyCandles Sat 01-Oct-11 20:58:53

Thanks, Lunatic grin definitely not a dead meat smell. If anything I am less, umm, fragrant than usual.

Actually, today has been quite good. Much less flatulent, gut-rumbles much more discreet, and fewer bowel movements than in the past two weeks. I only started taking the probiotics (30 million orgs per capsule) on Wednesday, as i didnt want to delay starting the abs until I had bought the probiotics. Perhaps that was a mistake!

Fluffy I'm taking BioCare. They are vegan, so would be fine for you. There are several dairy-free makes, ask in a good health food shop (not Holland & Barrett)

heggertyhaggerty Sun 02-Oct-11 07:45:10

Sorry, but I have to just say that's not necessarily correct, Lunatic.

Anyway I am glad things are improving for you PC.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now